0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters to the Editor   |    
Enhancing the Tolerability of Tacrine With Propantheline
RAYMOND A. FABER, M.D.; PAULO J. NEGRO, M.D.
Am J Psychiatry 1999;156:156-156.

To the Editor: Tacrine, a reversible cholinesterase inhibitor active in both the central and peripheral nervous system, is indicated for the treatment of Alzheimer’s disease. Because its peripheral cholinergic activity causes gastrointestinal side effects, including cramping, nausea, vomiting, and diarrhea, only a minority of patients treated with tacrine can tolerate the recommended daily dose of 40 mg q.i.d. We have been able to overcome these problems in four patients with the adjunctive use of propantheline, a peripherally acting anticholinergic medication (R15601CHDEACEH).

Mr. A, 72 years old, had a 4-year history of failing memory, losing objects at home, and neglecting his hygiene and grooming. He had prominent executive dysfunction and impaired memory. A computerized tomography (CT) scan revealed mild brain atrophy, and a single photon emission CT (SPECT) scan showed bilateral temporoparietal, posterior frontal, and right cerebellar hypoperfusion consistent with his clinical diagnosis of probable Alzheimer’s disease. He tolerated tacrine up to 120 mg/day without gastrointestinal upset. At 160 mg/day, however, he complained of substantial nausea, which resolved with the addition of propantheline, 7.5 mg, before each 40-mg tacrine dose.

Mr. B was 49 years old when diagnosed with possible Alzheimer’s disease. He had progressive memory impairment unexplained by his medical workup, including brain magnetic resonance imaging (MRI). He had a positive response to tacrine, 20 mg q.i.d., without any side effects. A dose increase to 30 mg q.i.d. caused severe nausea and vomiting, necessitating a return to 20 mg q.i.d. Several months later, with the addition of propantheline, 7.5 mg 30 minutes beforehand, he tolerated tacrine, 30 mg q.i.d., without any discomfort.

Mr. C was 49 years old when referred for memory difficulties, which led to his forced retirement as a teacher. He was diagnosed with probable Alzheimer’s disease following evidence of memory and executive dysfunctions and bilateral parieto-occipital hypoperfusion on a brain SPECT scan. At referral he was already receiving tacrine, 40 mg q.i.d., and paroxetine, 20 mg/day, but he complained of nausea, gas, and gastrointestinal upset, especially after taking tacrine on an empty stomach. He often skipped his last scheduled tacrine dose because of these side effects. Propantheline, 15 mg 30 minutes before each tacrine dose, controlled all gastrointestinal complaints.

Mr. D was 75 years old when diagnosed with probable Alzheimer’s disease following 1 year of cognitive decline and executive dysfunction. His MRI revealed diffuse brain atrophy, and a SPECT scan showed bitemporal and biparietal hypoperfusion. He was treated concurrently with tacrine and propantheline, 15 mg 30 minutes before tacrine. Because of a robust response to tacrine, 20 mg q.i.d., he and his wife refused further dose escalation. They noted that when he omitted the propantheline, he experienced significant nausea and vomiting following each tacrine dose.

On the basis of our experience, we suggest using adjunctive propantheline in patients with untoward gastrointestinal cholinergic effects from tacrine or other cholinesterase inhibitors. Excess propantheline, however, can cause typical anticholinergic effects, including dry mouth, blurred vision, constipation, and difficulty urinating.

Brown JG, Taylor P: Muscarinic receptor agonists and antagonists, in Goodman and Gilman’s The Pharmacological Basis of Therapeutics, 9th ed. Edited by Hardman JG. New York, McGraw-Hill, 1996, pp 141–160
 
+

References

Brown JG, Taylor P: Muscarinic receptor agonists and antagonists, in Goodman and Gilman’s The Pharmacological Basis of Therapeutics, 9th ed. Edited by Hardman JG. New York, McGraw-Hill, 1996, pp 141–160
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
What Your Patients Need to Know About Psychiatric Medications, 2nd Edition > Chapter 74.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 41.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 41.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 39.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Topic Collections
Psychiatric News
PubMed Articles